Nebraska, 2004

Flash Flooding and Hail in Nebraska, May 17 to 18, 2004

May 17 to 18, 2004 · NWS GID · 3 events in 3 counties and zones

Heavy rain of 4 to 5 inches caused flooding in Adams and Franklin counties. In northern Franklin county, the flooding was in the upper reaches of the Thompson Creek near Hildreth.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$400,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Heavy rain of 4 to 5 inches caused flooding in Adams and Franklin counties. In northern Franklin county, the flooding was in the upper reaches of the Thompson Creek near Hildreth. In Adams county, flooding was reported along the Scott Creek and Little Blue River just north of Ayr.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 8:39 PM CST, 2 hours earlier.

Area forecast discussion, May 17, 8:39 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT MON MAY 17 2004

.DISCUSSION...ELEVATED CONVECTION STARTING SOONER THAN PREVIOUSLY
ANTICIPATD.  HAVE UPDATED FORECAST TO REFLECT LATEST TRENDS.

&&

.PREV DISCUSSION...RADAR MOSAIC ACROSS AREA IS SHOWING LITTLE IN THE
WAY OF RETURNS AS SURFACE FRONT HAS PUSHED INTO CENTRAL KANSAS.
THIS HAS EFFECTIVELY KILLED OFF ANY THREAT OF SURFACE BASED
CONVECTION ACROSS AREA AND REMOVED TORNADO WATCH FOR PORTIONS OF
NORTH CENTRAL KANSAS BASED OFF OF THIS TREND.  LOOKS AS THOUGH
PRECIP CHANCE FOR REMAINDER OF EVENING WILL BE SMALL...HOWEVER
ANTICIPATE SHORTWAVE JUST BEGINNING TO EXIT THE CENTRAL ROCKIES TO
KICK OFF SOME ELEVATED CONVECTION AFTER MIDNIGHT. FOR THIS REASON
LEFT CHANCE OF PRECIP IN FORECAST AFTER MIDNIGHT.  NO OTHER CHANGES
MADE TO THE FORECAST AT THIS TIME.

AFTERNOON DISCUSSION FOLLOWS.

MAIN CONCERN OVER THE NEXT SEVERAL DAYS WILL BE THE MOVEMENT OF THE
FRONT AND THE RESULTING TEMPERATURES AND PRECIPITATION CHANCES.

AT 19Z...THE FRONT WAS STRETCHING FROM JUST NEAR KHJH TO KHLC. WARM
AIR ADVECTION OVER THE FRONT WAS GENERATING STRATIFORM RAIN THROUGH
A LARGE PART OF SOUTH CENTRAL NEBRASKA...AND IT WAS EXPANDING IN
AREA. FURTHER TO THE NORTH IN CENTRAL NEBRASKA...A LINE OF ELEVATED
THUNDERSTORMS WAS FORMING IN AN AREA WITH STEEP MID-LEVEL LAPSE
RATES. TEMPERATURES NORTH OF THE FRONT ARE GENERALLY IN THE 50S
EARLY THIS AFTERNOON...AND THEY HAVE BEEN FALLING ON LOW LEVEL COLD
AIR ADVECTION. TEMPERATURES RANGE FROM NEAR 70 RIGHT AT THE FRONT TO
NEAR 80 IN THE SOUTHERN MOST COUNTIES OF THE CWA. LAPS SURFACED
BASED CAPES ARE IN THE 1000 TO 1500 J/KG RANGE IN OSBORNE AND
MITCHELL COUNTIES.

ISENTROPIC LIFT CAN BE SEEN ON THE 305 K SURFACE OVER SOUTH CENTRAL
NEBRASKA THIS EVENING...BUT DECREASES BY 06Z.  STEEP LAPSE RATES IN
THE 500 TO 700 MB LAYER OVER NORTHERN PARTS OF THE FORECAST AREA...
DECREASE BY EARLY THIS EVENING. MODEL SOUNDINGS AROUND 00Z IN EXTREME
SOUTHERN PORTIONS OF THE FORECAST AREA HAVE CLOSE TO 4000 J/KG...BUT
VERY WEAK SHEAR ENVIRONMENT. THUNDERSTORMS MAY FIRE IN SOUTHERN
COUNTIES JUST AHEAD OF THE FRONT...BUT TIMING IS GOING TO BE
CRITICAL IN TERMS OF HOW FAR SOUTH THE FRONT HAS PROGRESSED. A
SHORT WAVE IN SOUTHERN NEVADA EARLY THIS AFTERNOON WILL MOVE TO THE
NORTHEAST OVERNIGHT AND BE APPROACHING KANSAS AND NEBRASKA EARLY
TUESDAY...THE WAVE ALONG WITH LOW LEVEL WARM ADVECTION WILL HELP
DRIVE PRECIPITATION ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA
TOMORROW...ESPECIALLY BEFORE 18Z.  TIME HEIGHT CROSS SECTIONS FROM
ETA/GFS SHOW MOISTURE FROM SURFACE TO AT LEAST 650 MB THROUGH 00Z
WED.  CLOUD...PRECIPITATION...AND EASTERLY FLOW AT THE SURFACE WILL
HELP TO SUPPRESS TUESDAYS AFTERNOON TEMPERATURES.

ETA/GFS BOTH FORECAST THE SURFACE BOUNDARY TO WASH OUT LATE TUESDAY
NIGHT/EARLY WEDNESDAY AS STRONG SOUTHERLY FLOW DEVELOPS OVER THE
REGION. NEW FRONT DEVELOPS OVER THE DAKOTAS AHEAD OF LEE LOW MOVING
OUT OF WYOMING. AS WARM AIR ADVECTS NORTH...AFTERNOON HIGH
TEMPERATURES WILL BE MUCH WARMER WEDNESDAY REACHING INTO THE MIDDLE
TO UPPER 80S. AS THE SYSTEM MOVES TO THE EAST...WEDNESDAY AFTERNOON
AND EVENING...COLD FRONT WILL MOVE BACK THROUGH NEBRASKA AND INTO A
SIMILAR POSITION AS THE OLD FRONT HAD THIS MORNING. IT WILL BE
COOLER THURSDAY BEHIND THE FRONT...AND OVERRUNNING PRECIPITATION
WILL BE POSSIBLE AGAIN.

THE REPEATING PATTERN CONTINUES INTO THE WEEKEND WITH THE FRONT
RUNNING NORTH ON FRIDAY WITH WARMER TEMPERATURES. IT IS THEN
EXPECTED TO MOVE SOUTH ONCE AGAIN ON SATURDAY OR SUNDAY.  WILL KEEP
LOW POPS IN MOST OF THE EXTENDED WITH THE FRONT ALLOWING FOR CHANCE
OF PRECIPITATION EACH DAY.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

VII
Hazardous weather outlook, May 17, 8:06 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON MAY 17 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
906 PM CDT MON MAY 17 2004

CORRECTED MINOR TYPO IN THE 4TH PARAGRAPH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
LEVEL DISTURBANCE MOVES OVER THE AREA.  ANY THUNDERSTORMS WHICH
DO FORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL...
ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS
OF TUESDAY...BUT ARE EXPECTED TO END BY LATE MORNING.  SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

FOR THE REST OF THE WEEK...UPPER LEVEL DISTURBANCES WILL MOVE
OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EVERY 24 TO 36
HOURS. A SURFACE BOUNDARY WILL BE STALLED ACROSS CENTRAL KANSAS
TUESDAY BUT LIFT NORTH WEDNESDAY AND BRING A CHANCE FOR THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY. ISOLATED SEVERE STORMS WILL POSSIBLE
DURING THAT TIME.

THE FRONT WILL PUSH SOUTH AGAIN THURSDAY...AND CONTINUE TO WAVER
NORTH AND SOUTH THROUGHOUT THE WEEKEND. THE CHANCE FOR
THUNDERSTORMS CONTINUES THROUGH SUNDAY...MAINLY DURING THE LATE
AFTERNOON AND NIGHTTIME PERIODS. IT IS TOO EARLY TO PINPOINT THE
EXACT RISK LEVEL AND HAZARDS FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

LAWRENCE

In the hours before

Special weather statement, May 17, 7:34 PM CST, 3 hours 5 minutes before
KSZ017>019-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT MON MAY 17 2004

...TORNADO WATCH NUMBER 212 HAS BEEN CANCELED FOR PORTIONS OF
NORTH CENTRAL KANSAS...

THE TORNADO WATCH IN EFFECT FOR ROOKS...OSBORNE AND MITCHELL COUNTIES
IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND
THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...COOLER AND MORE
STABLE AIR BEHIND A COLD FRONT WILL INHIBIT ANY ADDITIONAL SEVERE
WEATHER.

AWJ

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Kearney

When
May 17, 10:39 PM CST
Where
Kearney County, Wilcox
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -99.233

Flash Flood, Adams

When
May 18, 12:28 AM CST to 2:00 AM CST
Where
Adams County, 1 mi N of Ayr
Property damage
$5,000
Crop damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
May 18, 12:30 AM CST to 2:30 AM CST
Where
Franklin County, 3 mi S of Hildreth
Property damage
$15,000
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401928, 5401929, 5401930.